Moderna COVID-19 Vaccine May Trigger AAV-linked Kidney Damage

Yedida Y Bogachkov PhD avatar

by Yedida Y Bogachkov PhD |

Share this article:

Share article via email
mycophenolate mofetil or MMF | ANCA Vasculitis News | illustration of doctor with patient

Kidney inflammation associated with ANCA-associated vasculitis (AAV) was recently reported in a man following his second dose of the Moderna COVID-19 vaccine.

While cases of AAV have been described after COVID-19 infection and vaccination, this is only the third case of AAV-related kidney inflammation, with antibodies against the proteinase 3 (PR3) protein, following the Moderna vaccine.

The case report, “De-novo Antineutrophil Cytoplasmic Antibody-Associated Vasculitis Following the mRNA-1273 (Moderna) Vaccine for COVID-19,” was published in Cureus.

Recommended Reading
rituximab | Anca Vasculitis News | illustration of researcher using microscope with blood vials nearby

Rituximab for AAV Linked to Poor Responses to COVID-19 Vaccines

AAV is a group of autoimmune diseases characterized by inflammation and damage to small blood vessels. This inflammation is typically caused by ANCAs, self-reactive antibodies that bind to neutrophils (specific white blood cells) and overactivate them.

In the past few months, reports have suggested an association between AAV and COVID-19, as some patients were either developing AAV symptoms for the first time or experiencing disease relapse soon after getting infected. More recent reports described similar findings after COVID-19 vaccinations.

To date, two reports of PR3-ANCA-related kidney inflammation following the Moderna vaccine had been described. Now, researchers in Lebanon, Pakistan, and the U.S. reported the third such case.

Their patient was a a 58-year-old Caucasian male who presented with nausea, vomiting, and a 30 pound (13.6 kilogram) weight loss over the preceding two months. He also reported dark-colored urine and coughing up blood.

According to the patient, these symptoms had started four days after receiving the second dose of the Moderna COVID-19 vaccine. The first vaccine dose had been well tolerated three weeks prior.

While a physical exam showed no significant findings, lab analysis found a high serum creatinine level, indicative of decreased kidney function, as well as signs of blood and proteins in urine. Follow-up testing also found elevated levels of anti-neutrophil cytoplasmic antibodies, or ANCAs, against PR3.

A chest CT scan indicated some fluid in the patient’s lungs, explaining the blood he coughed up, but a kidney ultrasound found no evidence of damage. However, a kidney biopsy showed “acute, pauci immune, focal necrotizing, and diffuse crescentic glomerulonephritis” — a rapidly progressing inflammation and swelling of the kidneys associated with vasculitis.

Given the increased anti-PR3 antibodies, the patient was diagnosed with anti-PR3-associated ANCA glomerulonephritis. He was prescribed an immunosuppressive regimen with five cycles of plasma exchange, in which the patient’s plasma is replaced with fresh plasma from a donor or a plasma substitute to “clean” the blood from damaging antibodies.

He also received the glucocorticoid prednisone, cyclophosphamide, and rituximab, all meant to reduce the immune responses causing damage to the lungs and kidneys.

The patient reached remission 10 weeks after his diagnosis, with a resolution of his symptoms and improvement in kidney function. He received follow-up care with a nephrologist.

Although the exact course of disease progression remains unknown, “it is possible that the enhanced immune response observed after the second dose of COVID-19 vaccination could be responsible for triggering the ANCA ultimately leading to AAV,” the researchers suggested.

“AAV in association with COVID-19 and vaccination have been reported; therefore, further investigation is required to understand the underlying mechanism linking the COVID-19 vaccine and AAV,” the team concluded.